Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC

March 6, 2003Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 6, 2003, 3:13 AM EST for Onslow County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 3:13 AM EST (08:13 UTC)
Expired
Mar 6, 2003, 3:45 AM EST
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 68 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS52 KMHX 060813
SVRMHX
NCC133-060845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
312 AM EST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 345 AM EST

* AT 312 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF HAWS RUN...OR ABOUT 15 MILES
  EAST OF WALLACE...MOVING NORTHEAST AT 35 MPH. DIME SIZED HAIL IS
  LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATHERINE LAKE AROUND 330 AM EST
  HALF MOON AROUND 340 AM EST

OTHER LOCATIONS IN THE WARNING INCLUDE DEPPE...JACKSONVILLE AND
RICHLANDS.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3471 7785 3457 7772 3484 7725 3502 7742

8

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:00 AM EST, 13 minutes earlier.

Area forecast discussion, Mar 6, 3:00 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EST THU MAR 6 2003

WILL BE BRIEF DUE TO APPRCHG WX FROM THE SW. ATMOS WILL BE RAPIDLY
MOISTENING/DESTABILIZING ERLY THIS MORNING. AREA RADARS INDICATE A
CLUSTER OF SVR TSTMS OVER NE SC ASSCTD WITH THE NOSE OF THE LOW
LEVEL JET. THE LOW LEVEL JET WILL BE OVR ESTRN NC AROUND 12Z BUT
WILL RAPIDLY SHIFT OFFSHORE BY 18Z. PRIND ARE THAT STRONG TO SEVERE
TSTMS WILL BE POSSIBLE THROUGH ABOUT 15Z IN AREA OF STRONG ASCENT
SUPPORTED BY THE ENTRANCE REGION OF THE UPPER JET AND THE
STRENGTHENING LOW LEVEL JET. LOW LEVEL FLOW RAPIDLY BECOMES WEST BY
ERLY AFT AND SOME DRYING IS NOTED IN THE MODELS. LARGE SCALE ASCENT
SHIFTS E AND THREAT OF PCPN WILL BE MUCH LESS THAN THIS MORNING.
THERE WILL BE ENOUGH MOIST AROUND SUCH THAT FRONTAL CONVERGENCE
COULD TRIGGER A FEW SHOWERS THIS AFTERNOON WITH FRONT OFF THE COAST
AROUND 21Z. TOUGH CALL ON TEMPS BUT WITH A M CLOUDY SKY WILL LEAN
TWRDS THE COOLER NUMBERS. QUESTIONS STILL ABOUT PCPN CHANCES
TONIGHT-FRI AS MOIST SURGES NWRD OUT OF THE GULF BEHIND FRONT. ESTRN
NC WILL REMAIN IN ENTRANCE REGION OF UPPER JET AND LATEST GFS BRINGS
LIFT/.10 INCH QPF LINE INTO SE COAST FRI. WILL INCLUDE A 20 POP JUST
FOR THE SE COAST AT THIS TIME BUT WILL KEEP SKIES M CLOUDY INTO FRI
EVENING REMAINDER OF ZONES. SKIES CLR BY SAT. GFS A BIT FASTER WITH
NEXT FRONT SUNDAY. 00Z RUN INDICATES MORE MOIST/WK LIFT/LGT QPF OVR
ESTRN NC SUNDAY AFTERNOON. NOT ENOUGH CONFIDENCE TO CHANGE DRY
FCST...ESP CONSIDERING MOIST INFLOW INTO THIS SYSTEM WILL BE
INHIBITED BY HIGH PRES OVR THE GULF.

MARINE:  PRESS GRAD WILL INCREASE AHEAD OF LOW PRES PASSING BY TO
OUR N TODAY. EXPECTING SW WINDS TO INCRS FROM THE S TO SCA CONDITIONS
BT AFTN WITH SEAS TO BUILDING IN RESPONSE.  COLD FRONT TO MOVE
ACROSS THE COASTAL WATERS AROUND 00Z THIS EVENING. EXPECT GRADIENT
BEHIND THE FRONT TO MAINTAIN SCA CONDITIONS TONIGHT...THEN SUBSIDING
ON FRI AS HIGH PRESS MOVES INTO THE AREA.

.MHX...SCA ALL COASTAL WATERS AND SOUNDS.

ELARDO/PRINGLE
Hazardous weather outlook, Mar 5, 4:50 AM EST, 22 hours 23 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 AM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCAL DOWNPOURS COULD
DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD AND ALONG A COLD FRONT
WHICH WILL CROSS EASTERN NORTH CAROLINA THURSDAY
AFTERNOON...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:32 AM ESTSevere Thunderstorm WarningMHXDuplin43 min
Mar 6, 3:35 AM ESTSevere Thunderstorm WarningMHXCarteret25 min
Mar 6, 4:54 AM ESTSpecial Marine WarningMHX36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.